Illinois, 2023

Strong Wind in Illinois, February 9, 2023

February 9, 2023 · NWS ILX · 3 events in 3 counties and zones

A deepening area of low pressure tracked from the Ozarks during the pre-dawn hours of February 9th to the southern Great Lakes by afternoon. Due to a tight pressure gradient near the low, southwesterly winds gusted 40 to 50 mph throughout the day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deepening area of low pressure tracked from the Ozarks during the pre-dawn hours of February 9th to the southern Great Lakes by afternoon. Due to a tight pressure gradient near the low, southwesterly winds gusted 40 to 50 mph throughout the day. Peak gusts exceeded 50 mph across east-central Illinois around midday, with the Champaign Airport recording a maximum gust of 54 mph. Isolated wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 9, 5:59 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 9, 5:59 AM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
559 AM CST Thu Feb 9 2023

.SYNOPSIS...
Issued at 151 AM CST Thu Feb 9 2023

A dynamic storm system lifting across central Illinois will bring
gusty winds and rapidly falling temperatures through this
afternoon, along with a chance for mixed precipitation northwest
of Peoria. Cold advection behind the system will lead to more
seasonable temperatures Friday and Saturday before another warm up
arrives on Sunday and continues through the first portion of the
upcoming work week.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 151 AM CST Thu Feb 9 2023

A weak surface low in southwest Missouri will bring a warm front
north across areas east of I-55 and south of I-72 over the next
several hours as it rapidly deepens beneath a compact and fast-
moving negatively-tilted 500mb vort max. Guidance continues to
show this low moving directly across central/northern Illinois mid
morning, with it reaching the Chicago Metro by around noon.
Fortunately, it appears it will deepen somewhat less aggressively
than model guidance was suggesting even yesterday, with the low
bottoming out at around 997mb (instead of 992-995mb) by the time
it moves northeast of I-74, which is good news for us. Still, a
couple weather concerns exist for the near team:

* Severe weather (wind): VAD wind profilers above VWX and Paducah
  showed southerly winds within the LLJ at 1.5kft of 65 kt and 75
  kt, respectively, as of 2 AM - right on point with what the RAP
  and NAM have been depicting for the past couple of days. With
  winds so strong not-so-far off the surface, the strongly forced
  line of showers (evident in southeast and east- central Missouri
  right now) along the cold front will carry the threat of
  translating this momentum to the surface via evaporational
  cooling. Various convective allowing models (CAMs), namely the
  HRRR, NAMNest, and HRDPS, have been fairly consistently
  portraying this nearly continuous line of convection crossing
  the CWA mainly east of I-57 and south of I-70 between 330 AM and
  7 AM, and their wind gust forecasts reveal the potential for
  surface gusts greater than 55 mph in isolated pockets. We may
  wind up needing one or two thunderstorm warnings for this
  convection, but time will tell. There likely won't be a lot of
  thunder given how shallow the activity will be, with forecast
  soundings suggesting a lack of instability within the hail
  growth zone for charge separation and only 200-400 J/kg of
  MUCAPE altogether. I can't completely rule out an isolated spin
  up along the line of showers given the strong low level shear
  accompanying the front, especially east of I-57 where the HRRR
  is suggesting a brief period of 0-3km CAPE values exceeding 100
  J/kg in pockets. SPC's tornado risk is less than 2% for our
  area, and this seems reasonable given the time of day, though
  we'll be monitoring showers/storms closely.

* Strong, non-convective wind gusts: The cold front will
  essentially cross the area at the same time as the convection,
  and behind it the potential for synoptic-scale, non-convective
  gusts will significantly increase even though the fastest winds
  aloft associated with the LLJ will be quickly exiting with
  FROPA. The CAMs have each trended a bit weaker with the surface
  low and hence synoptic scale winds behind the cold front this
  morning through the afternoon, though they've also delayed the
  period of strongest winds by a couple hours. Fortunately, we
  allowed a bit of a buffer in the end time of the advisory, so it
  doesn't appear we'll need to extend it past its scheduled
  termination time of 6 PM. Of course, we'll continue to monitor
  that, though at this time the best opportunity for advisory-
  level gusts will be between 6 AM and 3 PM, with the strongest
  gusts along and east of the I-57 corridor where HREF has 30-50%
  (60-90%) probabilities for gusts over 50 (45) mph. There has
  been a recent trend in the CAMs to have fairly strong winds
  associated with evaporation/sublimation within the wrap around
  precip band west of I-55 (where there currently is no advisory),
  so we'll watch the next few model iterations as well as
  observation trends to see if we need a westward expansion of
  that headline.

* Flooding: Thus far, surface observations generally suggest MRMS
  QPE has been overestimating by about 25%. Still, with fairly
  sparse observations across parts of our CWA, it will prove
  useful this morning as moderate rain continues to lift
  northeastward from southwest and into central Illinois where
  MRMS 1km composite reflectivity shows the bulk of the
  precipitation is currently situated. So far, we've had only
  around a half inch in our far southeast, with very little
  elsewhere. Additionally, the back edge of the main, large scale
  ascent-driven precip has exited areas south of I-70, where the
  flood watch was in effect; hence, that's been cancelled.

Today, cold advection will quickly bring temperatures back into the
30s northwest of I-55 and 40s southeast - seasonable once again.
There will likely be some rain/snow mix transitioning to all snow
with possibly light accumulations in our extreme northwest CWA this
afternoon evening within the TROWAL wrapping around the low - though
the better dynamic forcing for ascent will be west of our area near
the Iowa/Illinois line where several inches of snow accumulation
look like a good bet. Tonight, that precipitation will exit with the
low, winds will relax, and despite lingering cloud cover we'll cool
into the 20s north and low 30s south.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 151 AM CST Thu Feb 9 2023

Another, positively-tilted, upper trough will split as it crosses
the region, with one part of it becoming a cut off low in the lower
MS River Valley and the other part quickly moving into the northeast
CONUS tomorrow. At the surface, high pressure will build in from
the north, perhaps breaking up the cloud cover over us tomorrow
afternoon. Still, given the continued, albeit weakening, cold
advection, we'll likely have near seasonable temperatures with
highs in the 30s and (Friday night) lows in the upper teens to low
20s. After another chilly day Saturday, a shortwave ridge will
poke into the Midwest behind the cutoff low in the deep south,
leading to southwest low level flow and hence warm advection which
will bring us back into the 40s to perhaps low 50s at the surface,
i.e., 10+ degrees above normal yet again.

Warm weather is likely to continue through the first part of the
week, with NBM yielding an 10th to 90th percentile temperature
range from 46F to 54F and 47F to 56F in Springfield on Monday and
Tuesday, respectively. However, uncertainty in the upper pattern,
let alone surface features responsible for our sensible weather,
increases heading into mid and especially late week, with about
75% of the LREF GE suggesting ridging and 25% suggesting troughing
will be over us by Wednesday. Quite a few ensembles have a system
giving us precipitation by midweek, though the still uncertain
track of the low will be critical for temperatures and
precipitation type (which is likely to at least begin as rain).

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 547 AM CST Thu Feb 9 2023

VAD wind profilers at PAH, LWV, and now ILX are reporting 50 to 60
kt winds at 015 to 020, indicating LLWS which should primarily
impact the eastern terminals as a LLJ moves northward ahead of a
surface low approaching from the southwest. In addition, south to
southwest winds are gusting upwards of 40 kt at times east of I-57
with a line of showers along a strong cold front. Along with the
LLWS, these showers should quickly move out of the area in the
next hour or two, while strong gusty winds from the southwest will
develop immediately behind the cold front. These could gust 35 kt
or higher at times, all the while veering to northwesterly
through early afternoon before easing after around 22z (4 PM CST).
There will be a break in IFR ceilings right behind the cold
front, but then another low MVFR or high IFR deck is expected to
move in from the comma head region of the low later this
afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for ILZ038-042>046.

Wind Advisory until 6 PM CST this evening for ILZ051>057-061>063-
066>068-071>073.

&&

SYNOPSIS...Bumgardner
SHORT TERM...Bumgardner
LONG TERM...Bumgardner
AVIATION...Bumgardner
Hazardous weather outlook, Feb 9, 5:55 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
555 AM CST Thu Feb 9 2023

ILZ027>031-036-037-040-041-047>050-101200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
555 AM CST Thu Feb 9 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Northwest winds will gust 35 to 45 mph late morning through mid
afternoon, causing driving difficulties for high profile vehicles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-051>057-061>063-066-101200-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
555 AM CST Thu Feb 9 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

South to southwest winds will gust 40 to 50 mph this morning, then
west to northwest winds will gust 40 to 50 mph this afternoon. These
strong winds may lead to isolated power outages, minor tree damage,
and will cause travel difficulties for those driving high profile
vehicles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ067-068-071>073-101200-
Jasper-Crawford-Clay-Richland-Lawrence-
555 AM CST Thu Feb 9 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

South to southwest winds will gust 40 to 50 mph this morning, then
west to northwest winds will gust 40 to 50 mph this afternoon. These
strong winds may lead to isolated power outages, minor tree damage,
and will cause travel difficulties for those driving high profile
vehicles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bumgardner

In the hours before

Special weather statement, Feb 9, 5:36 AM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
536 AM CST Thu Feb 9 2023

ILZ055>057-063-068-091200-
Douglas-Coles-Clark-Edgar-Crawford-
536 AM CST Thu Feb 9 2023

...Strong thunderstorms will impact portions of northeastern Coles,
northeastern Crawford, Edgar, Clark and eastern Douglas Counties
through 600 AM CST...

At 535 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Camargo to near Palestine. Movement was
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Camargo around 540 AM CST.
  Villa Grove and Newman around 545 AM CST.

This includes the following highways...
 Interstate 57 between mile markers 215 and 216.
 Interstate 70 between mile markers 130 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8757
      3922 8757 3914 8766 3912 8763 3911 8765
      3910 8762 3906 8757 3900 8758 3899 8756
      3899 8758 3898 8755 3893 8774 3986 8828
      3986 8754 3936 8753
TIME...MOT...LOC 1135Z 221DEG 43KT 3979 8819 3900 8765

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

25
Local storm report, Feb 9, 5:48 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
548 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     TSTM WND GST     MOUNT CARMEL AIRPORT    38.61N 87.73W
02/09/2023  M51 MPH          LAWRENCE           IL   AWOS

0523 AM     TSTM WND GST     COLES COUNTY AIRPORT    39.48N 88.28W
02/09/2023  M57 MPH          COLES              IL   ASOS

0529 AM     TSTM WND GST     LAWRENCEVILLE AIRPORT   38.76N 87.60W
02/09/2023  M54 MPH          LAWRENCE           IL   ASOS

&&

ERWIN
Special weather statement, Feb 9, 5:48 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
548 AM CST Thu Feb 9 2023

ILZ045-046-091215-
Vermilion-Champaign-
548 AM CST Thu Feb 9 2023

...A strong thunderstorm will impact portions of Vermilion and
Champaign Counties through 615 AM CST...

At 548 AM CST, Doppler radar was tracking a strong thunderstorm over
Philo, or 10 miles southeast of Champaign, moving northeast at 60
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  St. Joseph and Homer around 555 AM CST.
  Ogden around 600 AM CST.
  Oakwood, Fithian and Muncie around 605 AM CST.

Other locations in the path of this storm include Potomac.

This includes the following highways...
 Interstate 57 between mile markers 219 and 257.
 Interstate 72 between mile markers 180 and 182.
 Interstate 74 between mile markers 174 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3989 8830 4040 8843 4040 8794 4049 8793
      4049 8753 3989 8754
TIME...MOT...LOC 1148Z 226DEG 52KT 4002 8812

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

25
Local storm report, Feb 9, 6:40 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
640 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     TSTM WND GST     MOUNT CARMEL AIRPORT    38.61N 87.73W
02/09/2023  M51 MPH          LAWRENCE           IL   AWOS

0523 AM     TSTM WND GST     COLES COUNTY AIRPORT    39.48N 88.28W
02/09/2023  M57 MPH          COLES              IL   ASOS

0529 AM     TSTM WND GST     LAWRENCEVILLE AIRPORT   38.76N 87.60W
02/09/2023  M54 MPH          LAWRENCE           IL   ASOS

0600 AM     HEAVY RAIN       6 SSE CLAY CITY         38.61N 88.31W
02/09/2023  M1.32 INCH       CLAY               IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       1 SW BRIDGEPORT         38.70N 87.77W
02/09/2023  M1.40 INCH       LAWRENCE           IL   MESONET

0615 AM     HEAVY RAIN       1 NNE FLORA             38.68N 88.48W
02/09/2023  M1.18 INCH       CLAY               IL   CO-OP OBSERVER

&&

ERWIN
Local storm report, Feb 9, 7:49 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
749 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MURRAYVILLE             39.59N 90.25W
02/09/2023  M1.22 INCH       MORGAN             IL   COCORAHS

0700 AM     HEAVY RAIN       HUTSONVILLE             39.11N 87.66W
02/09/2023  M1.05 INCH       CRAWFORD           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 WSW SHERMAN           39.89N 89.62W
02/09/2023  M1.01 INCH       SANGAMON           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 NW KNOXVILLE          40.91N 90.29W
02/09/2023  M1.00 INCH       KNOX               IL   COCORAHS

&&

ERWIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Sangamon

When
February 9, 10:00 AM CST to 4:00 PM CST
Where
Sangamon forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Public
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

A power pole was blown onto a home in Mechanicsburg.

Strong Wind, Champaign

When
February 9, 10:00 AM CST to 4:00 PM CST
Where
Champaign forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

A light pole was blown down in Sidney.

Strong Wind, Macon

When
February 9, 10:00 AM CST to 4:00 PM CST
Where
Macon forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

A tree was blown down in the South Shores area of Decatur.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082286, 1082287, 1082288.